HKUST Library Institutional Repository Banner

HKUST Institutional Repository >
Economics >
ECON Journal/Magazine Articles >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1783.1/3230
Title: The optimality of contingent fees in the agency problem of litigation
Authors: Wang, Susheng
Keywords: Litigation
Contingent fees
Agency problem
Issue Date: Mar-2008
Citation: International Review of Law and Economics. v. 28(1), p. 23-31
Abstract: Linear contracts are of particular interest to economists. They have a simple structure, yet they are very popular in practice. In this regard, plaintiff-lawyer contractual relationships are of particular interest. Lawyers’ fees are mostly paid by a sharing rule and they are typically a fixed proportion of the recovery across all lawsuits of the same type and this fixed proportion typically stays constant for many years. Such a simple and stable form of contract is puzzling to contract theorists. This paper presents a simple agency model with a risk-averse principal and a risk-neutral agent. We show that the observed puzzling features of contracts in litigation are in fact optimal behaviors if a lawyer’s effort has a constant marginal cost.
Rights: International Review of Law and Economics © copyright (2008) Elsevier. The Journal's web site is located at http://www.sciencedirect.com/
URI: http://hdl.handle.net/1783.1/3230
Appears in Collections:ECON Journal/Magazine Articles

Files in This Item:

File Description SizeFormat
Litigation12008.pdfpre-published version140KbAdobe PDFView/Open

Find published version via OpenURL Link Resolver

All items in this Repository are protected by copyright, with all rights reserved.